Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 9, NWS Pocatello, ID

July 14, 2014Butte County, Clark County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 14, 2014, 2:39 PM MDT for Butte County, Clark County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2014, 2:39 PM MDT (20:39 UTC)
Expired
Jul 14, 2014, 3:30 PM MDT
In force
51 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Butte County, ID, Clark County, ID

The radar

The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-707 J/kg
Mixed-layer LCL
3098 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

749 
WUUS55 KPIH 142039
SVRPIH
IDC023-033-142130-
/O.NEW.KPIH.SV.W.0009.140714T2039Z-140714T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
239 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO...
  SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO...

* UNTIL 330 PM MDT

* AT 233 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL BUTTE
  COUNTY...OR 23 MILES NORTHEAST OF MACKAY...AND MOVING EAST AT 20
  MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL NORTHERN BUTTE COUNTY...
  RURAL WESTERN CLARK COUNTY...
  RURAL SOUTHWESTERN CLARK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN IDAHO.

&&

LAT...LON 4422 11283 4396 11282 4406 11335 4424 11331
TIME...MOT...LOC 2038Z 284DEG 16KT 4413 11323

$$

HEDGES
1 follow-up statement
459 
WWUS55 KPIH 142113
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
313 PM MDT MON JUL 14 2014

IDC023-033-142130-
/O.CON.KPIH.SV.W.0009.000000T0000Z-140714T2130Z/
CLARK ID-BUTTE ID-
313 PM MDT MON JUL 14 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL BUTTE AND SOUTHWESTERN CLARK COUNTIES...

AT 309 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL
BUTTE COUNTY...OR 24 MILES NORTHWEST OF...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHEASTERN IDAHO.

&&

LAT...LON 4422 11283 4396 11282 4406 11335 4424 11331
TIME...MOT...LOC 2112Z 284DEG 18KT 4411 11303

$$

HEDGES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:28 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 14, 1:28 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
128 PM MDT MON JUL 14 2014

.DISCUSSION...AN UPPER LOW PASSING THRU THE PAC NW THIS AFTN IS
PROVIDING THE INSTABILITY FOR SHOWERS AND TSTMS THIS AFTN AND EVE.
THE BEST CHANCES WILL BE OVER THE UPPER SNAKE HIGHLANDS. SOME OF
THESE TSTMS WILL PRODUCE HAIL AND STRONG GUSTY WINDS. THE MONSOON
MOISTURE PUSHES TO THE EAST BY TUE MORN...BUT THE UPPER LOW WILL
STILL PROVIDE ENOUGH INSTABILITY TO SET OFF A FEW TSTMS NEAR THE
DIVIDE TUE AFTN AND EVE. MINOR UPPER RIDGING WILL KEEP THE AREA
DRY ON WED...BUT A MINOR TROF IN THE NW FLOW ON THU WILL PROVIDE
THE NECESSARY FORCING FOR A FEW AFTN/EVE TSTMS OVER THE UPPER
SNAKE HIGHLANDS AND UPPER SNAKE RIVER PLAIN. BY SATURDAY...A PATCH
OF MONSOON MOISTURE MAKES ITS WAY UP TO THE UT/ID BORDER. THIS IS
EXPECTED TO FUEL ISOLD TSTMS SAT AFTN AND EVE OVER THE SOUTHERN
HIGHLANDS. FOR SUN THRU MON...ONLY EXPECTING ISOLD AFTN/EVE TSTMS
OVER THE SE CORNER OF ID. HEDGES

&&

.AVIATION...
.AVIATION...HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES THIS
AFTERNOON AND EARLY EVENING AS UPPER LEVEL WAVE WORKS THROUGH THE
REGION.  GUSTY OUTFLOW WINDS WILL BE MAIN THREAT FROM THE STORMS AT
THE SITES.  VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.
GK

&&

.FIRE WEATHER...AN UPPER LEVEL SYSTEM IS MOVING THROUGH EASTERN
IDAHO TODAY AND EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE DISTRICT.   RED FLAG WARNINGS ARE IN EFFECT FOR ZONES 410...422
AND 427 UNDER SCATTERED COVERAGE AND CRITICAL FUELS.  WINDS GUSTS
OVER 50 MPH ARE POSSIBLE FROM THUNDERSTORM OUTFLOW AND WILL BE THE
MAIN THREAT FROM THE STORMS ALONG WITH EXTENSIVE CLOUD TO GROUND
LIGHTNING.  EXPECT LESS COVERAGE OF THUNDERSTORMS TUESDAY AFTERNOON
WITH MOST IN ZONES 410...411 AND 413.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ410.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ427.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING IDZ422.

&&

In the hours before

Special weather statement, Jul 14, 2:32 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT MON JUL 14 2014

IDZ017-022-142115-
MINIDOKA ID-ONEIDA ID-POWER ID-CASSIA ID-
232 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTH CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF ALBION..MOVING EAST AT 30 MPH.
ADDITIONAL STORMS ARE DEVELOPING ACROSS CASSIA COUNTY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS..HAIL TO 3/4
INCH...ALONG WITH FREQUENT DANGEROUS LIGHTNING. SEEK SHELTER INDOORS
AS THESE STORM COULD BECOME SEVERE AT ANY TIME.

LAT...LON 4198 11426 4200 11430 4242 11427 4242 11409
      4249 11407 4261 11292 4199 11294
TIME...MOT...LOC 2030Z 276DEG 25KT 4234 11374

PRESTON
Special weather statement, Jul 14, 2:36 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
236 PM MDT MON JUL 14 2014

IDZ020-021-023-142115-
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-
236 PM MDT MON JUL 14 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  WESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 315 PM MDT

AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FORT HALL PUTNAM LODGE..MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  CHESTERFIELD...
  INKOM...
  RURAL NORTHERN BANNOCK COUNTY...
  RURAL NORTHWESTERN CARIBOU COUNTY...
  RURAL SOUTHERN BINGHAM COUNTY...
  RURAL SOUTHEASTERN BINGHAM COUNTY...
  RURAL CENTRAL BONNEVILLE COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4243 11171 4242 11176 4281 11238 4323 11230
      4345 11155
TIME...MOT...LOC 2034Z 275DEG 20KT 4300 11219

GK

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 3:37 AM MDTRed Flag WarningPIHBingham, Blaine, Boise, Bonneville, Butte, Cassia and 8 more18 hr
Jul 14, 1:54 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Custer51 min
Jul 14, 2:32 PM MDTSpecial Weather StatementPIHCassia43 min
Jul 14, 2:36 PM MDTSpecial Weather StatementPIHBonneville39 min
Jul 14, 2:40 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Caribou50 min
Jul 14, 3:08 PM MDTSevere Thunderstorm WarningPIHCassia37 min
Jul 14, 3:25 PM MDTSpecial Weather StatementPIHCassia35 min
Jul 14, 3:29 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Jefferson46 min
Jul 14, 3:35 PM MDTSpecial Weather StatementPIHBonneville40 min
Jul 14, 3:37 PM MDTAreal Flood AdvisoryPIHButte, Clark, Custer3 hr
Jul 14, 3:45 PM MDTSpecial Weather StatementPIHCaribou45 min
Jul 14, 4:04 PM MDTSevere Thunderstorm WarningPIHFremont, Jefferson20 min
Jul 14, 4:07 PM MDTSpecial Weather StatementPIHBear Lake53 min
Jul 14, 4:15 PM MDTSpecial Weather StatementPIHMinidoka45 min
Jul 14, 4:21 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou, Franklin39 min
Jul 14, 4:22 PM MDTSpecial Weather StatementPIHOneida38 min
Jul 14, 4:31 PM MDTSpecial Weather StatementPIHButte44 min
Jul 14, 4:44 PM MDTFlash Flood WarningPIHButte, Clark, Custer3 hr
Jul 14, 4:57 PM MDTSpecial Weather StatementPIHPower48 min
Jul 14, 4:58 PM MDTSevere Thunderstorm WarningPIHBear Lake32 min
Jul 14, 5:16 PM MDTSpecial Weather StatementPIHClark44 min
Jul 14, 5:21 PM MDTSpecial Weather StatementPIHCaribou39 min
Jul 14, 5:22 PM MDTSpecial Weather StatementPIHBannock, Power38 min
Jul 14, 5:29 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Power46 min
Jul 14, 5:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jul 14, 5:45 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Butte, Minidoka45 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.